Canadian Journal of Anaesthesia

, 47:1060

Adverse drug errors in anesthesia, and the impact of coloured syringe labels

Reports Of Investigation

DOI: 10.1007/BF03027956

Cite this article as:
Fasting, S. & Gisvold, S.E. Can J Anaesth (2000) 47: 1060. doi:10.1007/BF03027956

Abstract

Purpose: To describe the frequency and pattern of drug errors in clinical anesthesia, and to evaluate whether a change to colour coded syringe labels, along with education, could reduce the problem of drug errors.

Methods: We prospectively recorded anesthesia-related information from all anesthetic cases for 36 mo, totally 55,426 procedures. Intraoperative problems, including drug errors, were recorded. After eighteen months we changed to colour coded syringe labels, and the effect of this change and education on drug errors was assessed. Errors were divided into four groups: syringe swap, ampoule swap, other ‘wrong drug’ errors, and wrong dose errors. The problems were graded into four levels, according to severity.

Results: A drug error was recorded in 63 cases (0.11%). There were 28 syringe swaps, and muscle relaxants were erroneously given in 15. There were nine ampoule swaps. There were eight ‘other wrong drug’ cases, and 18 cases where a wrong dose of the correct drug was given. Three of the drug errors were classified as serious, and 27 were of moderate severity. We found no differences between the two periods except for decreased number of ampoule swaps (P=0.04).

Conclusion: Drug errors are uncommon, and represent a small part of anesthesia problems but still have the potential for serious morbidity. Syringe swaps occurred most often between syringes of equal size, and were not eliminated by colour coding of labels. As muscle relaxant drugs are most commonly involved, and can cause lasting morbidity, special preventive measures should be taken for this group of drugs.

Résumé

Objectif: Décrire les erreurs de médicaments en anesthésie clinique selon leur fréquence et leur nature et évaluer si une modification de la couleur des étiquettes codées des seringues pouvait, avec une certaine formation, résoudre ce problème.

Méthode: On a enregistré, lors d’une étude prospective, les informations reliées à tous les cas d’anesthésie, 55 426, pendant 36 ms. ainsi que les problèmes peropératoires, y compris les erreurs de médicaments. Après 18 ms, on a introduit des étiquettes de couleur codées et évalué l’effet de ce changement et de l’information donnée sur les erreurs de médicaments. On a divisé les erreurs en quatre catégories: échange de seringue, échange d’ampoule, autre «médicament incorrect» et erreurs de doses, et classé les problèmes selon quatre niveaux de sévérité.

Résultats: Il y a eu 63 cas d’erreurs de médicaments (0,11 %). On a noté 28 échanges de seringues et 15 cas ontreçu des myorelaxants par erreur. De plus, 9 échanges d’ampoules ont eu lieu, 7 cas d’«autres médicaments incorrects» et 18 cas d’erreurs de doses pour le médicament requis. Parmi ces erreurs, 3 étaient sévères et 37 étaient modérées. Il n’y a pas eu de différence entre les deux périodes, sauf en ce qui concerne la baisse d’échanges d’ampoules (P=0,04).

Conclusion: Les erreurs de médicaments sont rares et ne représentent qu’une petite partie des problèmes anesthésiques, mais elles sont toujours potentiellement dangereuses. Les échanges de seringues surviennent le plus souvent entre seringues de même taille et ils ne sont pas réduits par les étiquettes de couleurs codées. Les myorelaxants, le plus souvent en cause, peuvent entraîner une morbidité résiduelle. Des mesures préventives spéciales devaient être envisagées dans ce cas.

Download to read the full article text

Copyright information

© Canadian Anesthesiologists 2000

Authors and Affiliations

  1. 1.From the Department of Anesthesia and Intensive CareUniversity Hospital of TrondheimTrondheimNorway

Personalised recommendations